Can you overdose on Thyroid medication?

I live 900 miles away from my family and got a call that my mom tried to take her life by using some of my old Thyroid medication. Can you die from taking an overdose? What other side effects can occur?
It wasn’t her medication. She isn’t being treated for a thyroid condition. I am. I take propanolol for my rapid heart beat and I am taking meds for hyperthyroidism. I have keep the samples I got at her house from when we visit so I don’t have to travel with my meds. Wishing I would have not left them there now……..

6 comments

  • Various drugs and treatments used for thyroid conditions, including hypothyroidism, hyperthyroidism, goiter, nodules, thyroid cancer, and autoimmune thyroid disease, developed by thyroid patient

    The antithyroid drugs include : carbimazole, methimazole, and propylthiouracil (PTU). These drugs are used to treat hyperthyroidism (overactivity of the thyroid gland) in order to reduce the excessive thyroid activity before surgery and to treat and maintain patients not having surgery.

    Lower doses of anti-thyroid drugs may be just as effective but with fewer adverse effects. Both low and high doses of these drugs have the same benefits, but high doses lead to more adverse effects.

  • ♥{[joannasaurus]}♥

    Yes, you can overdose and probably can die.
    The effects depend on whether you’re taking medication for hypothyroidism or hyperthyroidism.

  • guyster

    Unlikely, I think. Thyroid is a slow-acting hormone. It takes me 3-4 days to notice anything unusual if I quit my meds, and 3-4 days when I start taking it again.

    Unless it’s T3 type, which I doubt. It’s T4, right? That’s the slow-acting precursor to T3.

  • daddyrx

    What was the medication? You can email me if you want.

    EDIT: I emailed a response to your question. Hope it helped.

  • John de Witt

    Of course you can overdose and become hyperthyroid by taking exogenous hormone. It would be a rare occurence, though, for somebody to die from it. The circumstances to worry about would be if the increased pulse triggered problems with an already delicate heart condition, for instance.
    If she also got into some of your propanolol, beta blocker overdoses can cause some real problems. Hypotension doesn’t always respond to the normal fluids and pressor agents (though that’s with really massive overdoses), and may require large doses of glucagon, a trick not every doctor knows. But I’d be shocked to hear your mom had any serious problems with what she probably had on hand. Best wishes.

  • MeMeMe

    Hi,

    I’m hyperthyroid too and have asked my endocrinologist this. Are you on Tapazole (methimazole) or Propylthiurocil? Your thyroid medication most likely won’t kill her, depending on how much she took. It may cause some issues though considering the function of thyroid meds; they may screw some things up with her thyroid even.

    Chances are though, if she is fine now, that she should be okay. I’m so sorry you’re going through this. I really wish you the best, and also your mom and family. And PLEASE don’t blame yourself. It’s not your fault. Your mother sounds depressed and obviously suicidal, and if it hadn’t been your medications then it would have been something else. When someone is suicidal, they will find any way to attempt suicide.

    Good luck to you sweetheart.

Leave a Reply